Nebraska, 2025High Wind in Nebraska, May 16, 2025
May 16, 2025 · NWS OAX · 3 events in 3 counties and zones
On May 16, 2025, a potent low-pressure system tracked across the eastern Dakotas, tightening the pressure gradient across northeast Nebraska. This strong gradient led to widespread westerly to northwesterly winds throughout the day, with several locations recording wind gusts between 50 and 70 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 16, 2025, a potent low-pressure system tracked across the eastern Dakotas, tightening the pressure gradient across northeast Nebraska. This strong gradient led to widespread westerly to northwesterly winds throughout the day, with several locations recording wind gusts between 50 and 70 mph. The strongest gusts occurred during the afternoon hours, contributing to areas of blowing dust, reduced visibility on rural roads, and isolated tree or minor structural damage. As the low-pressure system moved eastward during the evening, the pressure gradient began to relax, allowing winds to gradually diminish and conditions to stabilize overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 5:11 AM CST, 3 hours 49 minutes earlier. Its key messages:
- Windy today with gusts of 45 to 60 mph out of the west to northwest. Damage to trees and power lines is possible, along with reduced visibility due to blowing dust.
- A stormy pattern develops Sunday-Wednesday with a good chance for widespread rainfall, and potentially multiple severe weather episodes.
- Don't overlook the potential for heavy rainfall and flash flooding, especially Sunday-Tuesday.
Area forecast discussion, May 16, 5:11 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 AM CDT Fri May 16 2025
.KEY MESSAGES...
- Windy today with gusts of 45 to 60 mph out of the west to
northwest. Damage to trees and power lines is possible, along
with reduced visibility due to blowing dust.
- A stormy pattern develops Sunday-Wednesday with a good chance
for widespread rainfall, and potentially multiple severe
weather episodes.
- Don't overlook the potential for heavy rainfall and flash
flooding, especially Sunday-Tuesday.
&&
.DISCUSSION...
Issued at 359 AM CDT Fri May 16 2025
Early morning analysis showed a strong cutoff low spinning
along the ND/MN border with a a weaker shortwave trough and
surface low sliding through southern KS. There were some weak
returns showing up on radar north of the KS low and those should
eventually push into our area this morning. Low levels do
remain quite dry (dewpoints in the mid 30s to lower 40s) , so
not expecting much, if anything, to reach the ground, but could
be just enough to get some sprinkles in southeast NE/southwest
IA this morning.
The bigger story today, much like yesterday, will be strong
winds out of the west to northwest. EPS mean gusts are 50+ mph
for many locations with model soundings suggesting 60 mph gusts
won't be out of the question, especially in northeast NE where
we're expected to see a nose of 50+ kt 850 mb winds. In
addition, showers currently over SD are expected to push into
our area which will help to get some of those stronger winds to
the surface (even just virga/sprinkles could be enough to do
that). Therefore, upgraded northeast NE to a high wind warning.
In addition to the typical wind hazards (potential damage to
trees and power lines, difficult travel/cross winds), we could
see some blowing dust reduce visibility, especially in areas
that did not see meaningful rainfall Wednesday night into early
Thursday.
Some gusts of 20-30 mph could linger into Saturday morning, but
generally expect winds to decrease through the day as the
cutoff low pushes into the Great Lakes and Canada and upper
level ridging builds into the area. Overall expect a fairly
pleasant day on Saturday, with highs in the upper 60s to mid 70s
and quite a bit of sunshine by the afternoon.
However, the quiet weather will be short-lived. A larger scale
trough will start to eject out of the Desert Southwest on Sunday
with a surface low spinning up over eastern CO. This will push
a warm front northward toward the NE/KS border with plenty of
instability in the warm sector. By mid to late afternoon, low
level moisture transport will become quite strong and some
shortwave energy will push in allowing for thunderstorm
development in vicinity of the front. The big question for us
will be just how far north the warm front can make it. Most
EPS/GEFS members keep activity well south of us through the
afternoon, but push the warm front and storms in by the
evening/overnight hours. The earlier it pushes in, the higher
the potential for surface based storms and the higher the severe
weather threat with tornadoes, hail, damaging wind, and
flooding all possible. If it holds off until later, the main
threats would become hail and flooding and perhaps some damaging
wind gusts. Regarding the flooding threat, there are some signs
of training, efficient rain producing thunderstorms with
persistent moisture transport pointing into the boundary,
precipitable water values over 1.50" (90th+ percentile of
climatology), and warm cloud depths around 3500 meters. But
again, still a lot of details to be worked out with
timing/positioning of the front, as there is very real potential
that it stays well to our south and we end up not getting a
whole lot.
The severe weather threat continues on Monday as the front
edges a bit farther north and the surface low ejects into the
area. Once again, still some questions on just how far north the
warm sector will extend, but there should again be plenty of
instability and shear to yield a severe weather threat.
The main trough (some signs it could even be a cutoff low)
should swing through on Tuesday giving additional shower and
storm chances. Model consensus keeps the highest instability off
to our southeast, but still plenty of ensemble members that
give us yet another severe weather threat. With potential for 3
consecutive thunderstorm days, the flooding threat will continue
to increase, but of course will be dependent on what happens in
preceding days. Obviously we could stand to get some moisture,
so it could take a bit for flooding to develop, but certainly
something to keep an eye on.
Temperature-wise, we will cool down as the trough moves through
on Tuesday, with highs only in the upper 50s to mid 60s. Some
signs light precip could linger into Wednesday, which could keep
us cooler again, but upper level ridging will be approaching
and should lead to some quieter and warmer weather to end the
week with highs getting back into the 70s.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 611 AM CDT Fri May 16 2025
VFR conditions favored through the period at OMA and LNK,
though a few clouds around 2500-3000 ft agl are expected to push
in toward the end of the period. At OFK, MVFR ceilings are
expected to push in this evening with an outside shot at some
this afternoon with some spotty light showers. Otherwise, the
main story will be strong west to northwest winds with gusts
topping out at 40 to 50 kts this afternoon. Speeds should come
down this evening and overnight, but still could be some 18-25
kt gusts into Saturday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
for NEZ045-050>053-065>068-078-088>093.
High Wind Warning from 10 AM this morning to 9 PM CDT this
evening for NEZ011-012-015>018-030>034-042>044.
IA...Wind Advisory from 10 AM this morning to 9 PM CDT this evening
for IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...CA
AVIATION...CAHazardous weather outlook, May 16, 3:10 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
410 AM CDT Fri May 16 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
410 AM CDT Fri May 16 2025
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Windy today with gusts of 45 to 60 mph out of the west to
northwest. Damage to trees and power lines is possible, along
with reduced visibility due to blowing dust.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms are possible from Sunday through
Wednesday. There is currently at least a 15% chance of severe
weather each day Sunday through Tuesday, especially in portions of
southeast Nebraska and southwest Iowa. Damaging winds, hail,
flooding, and tornadoes are all possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, but reports
of damaging wind are appreciated.
High Wind, Wayne
- When
- May 16, 9:00 AM CST to 8:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Personal weather station measured gust of 58 mph in Hoskins.
High Wind, Madison
- When
- May 16, 9:00 AM CST to 8:00 PM CST
- Where
- Madison forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Personal weather station measured gust of 63 mph 3 S Norfolk and a 59 mph gust measured from the ASOS station at KOFK Norfolk airport.
High Wind, Platte
- When
- May 16, 9:00 AM CST to 8:00 PM CST
- Where
- Platte forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Personal weather station measured gust of 70 mph 2 S Columbus. Personal weather station measured gust of 62 mph 3 WSW Richland. Personal weather station measured gust of 59 mph 5 NNE Saint Edward.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253821, 1253822, 1253823.